Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 7, NWS Cheyenne, WY

June 19, 2019Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 19, 2019, 7:44 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 31 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2019, 7:44 PM MDT (01:44 UTC)
Expired
Jun 19, 2019, 8:15 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Converse County, WY, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 212 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:45 PM MDTFUNNEL CLOUDBill, WYCONVERSE COUNTY DISPATCH REPORTED A FUNNEL CLOUD OVER BILL, WY AT 745 PM.
Jun 19, 7:45 PM MDTHAIL 1.252 N Bill, WYA TRAINED SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZE HAIL AND BRANCHES DOWN IN THEIR PARKING LOT AS OF 745 PM.
Jun 19, 7:50 PM MDTTORNADO2 Ne Bill, WYCORRECTS PREVIOUS TORNADO REPORT LOCATION FROM BILL. THE TRAVEL LODGE IN BILL REPORTED A TORNADO TOUCH DOWN IN THEIR BACK PARKING LOT AT ABOUT 750 PM.
Jun 19, 7:50 PM MDTTORNADOBill, WYTHE TRAVEL LODGE IN BILL REPORTED A TORNADO TOUCH DOWN IN THEIR BACK PARKING LOT AT ABOUT 750 PM.
Jun 19, 7:57 PM MDTTORNADO4 Se Bill, WYCORRECTS PREVIOUS TORNADO REPORT FROM 4 SE BILL. A TORNADO WAS REPORTED ON THE GROUND AT 757 PM BY CONVERSE COUNTY DISPATCH ON HIGHWAY 59 AT MILE MARKER 30.
Jun 19, 7:59 PM MDTTORNADO3 Ene Bill, WYHIGHWAY PATROL REPORTED A TORNADO ON THE GROUND ON HIGHWAY 59, MILE MARKER 33 AT 759 PM.
Jun 19, 8:03 PM MDTTORNADO13 Ese Bill, WYIMAGE RECEIVED VIA FACEBOOK OF ROOF DAMAGE TO RESIDENCE. TIME BASED OFF OF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

750 
WFUS55 KCYS 200144
TORCYS
WYC009-027-200215-
/O.NEW.KCYS.TO.W.0007.190620T0144Z-190620T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
744 PM MDT Wed Jun 19 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  West central Niobrara County in east central Wyoming...
  Northeastern Converse County in east central Wyoming...

* Until 815 PM MDT.

* At 743 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Bill, or 35 miles north of Douglas, moving
  southeast at 45 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Niobrara and northeastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4330 10545 4342 10504 4318 10474 4302 10515
TIME...MOT...LOC 0143Z 302DEG 47KT 4325 10521 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Claycomb
2 follow-up statements
083 
WWUS55 KCYS 200153
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
753 PM MDT Wed Jun 19 2019

WYC009-027-200215-
/O.CON.KCYS.TO.W.0007.000000T0000Z-190620T0215Z/
Niobrara WY-Converse WY-
753 PM MDT Wed Jun 19 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES...
        
At 752 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Bill, or 35 miles north of Douglas, moving southeast
at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4327 10532 4335 10526 4318 10474 4302 10515
TIME...MOT...LOC 0152Z 300DEG 43KT 4323 10513 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Claycomb
883 
WWUS55 KCYS 200159
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
759 PM MDT Wed Jun 19 2019

WYC009-027-200215-
/O.CON.KCYS.TO.W.0007.000000T0000Z-190620T0215Z/
Niobrara WY-Converse WY-
759 PM MDT Wed Jun 19 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES...
    
At 758 PM MDT, a confirmed tornado was located 9 miles southeast of 
Bill, or 33 miles northeast of Douglas, moving southeast at 45 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Law enforcement confirmed tornado. Tornado was reported 
         southeast of Bill on Highway 59 near mile marker 30 at 757 
         PM.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Niobrara and northeastern Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4321 10524 4328 10513 4318 10474 4302 10515
TIME...MOT...LOC 0158Z 303DEG 46KT 4318 10507 

TORNADO...OBSERVED
HAIL...1.50IN

$$

Claycomb

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:59 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 2:59 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
259 PM MDT Wed Jun 19 2019

.SHORT TERM...(This evening through Friday)
Issued at 235 PM MDT Wed Jun 19 2019

Current KCYS radar loop shows isolated thunderstorms in a line
from Douglas southeast to Kimball. A thunderstorm recently moved
through Cheyenne a few hours ago producing brief very heavy rain
and some small hail. Expect impacts to be low with this activity,
at least compared to the last few days, but a few stronger storms
are still possible across east central Wyoming and into the
northern Nebraska panhandle. 0-6km shear is below 25 knots at this
time, but CAPE values around 2000 j/kg may be enough to result in
a marginal severe storms with hail and strong winds the primary
concerns. With the thunderstorms moving to the southeast at a
good clip, flash flooding is not expected. The other forecast
issue through tonight is locally strong winds in and near the wind
prone areas of Arlington/Elk Mountain and Bordeaux. This portion
of the forecast is tricky since we are well out of High Wind
season, but 700-500mb winds are exceptional for this time of the
year with values around 45 knots in addition to a decent surface
pressure gradient along the spine of the Rocky Mountains. Winds
from Rawlins to Laramie have responded a little this afternoon,
but gusts have struggled to increase over 40 mph thus far. Will
keep the High Wind Watch going for now to see how surface winds
respond to decoupling from the environmental winds aloft late this
evening. Confidence is still low-moderate to this event, but can
not rule it out either.

For Thursday, the next Pacific storm system, and associated
strong cold front, will move into Wyoming and rapidly through the
forecast area Thursday evening. Expect a pretty solid coverage of
light-moderate showers and widely scattered thunderstorms to
develop along this cold front late Thursday and Thursday night.
Kept POP between 50-70 percent across most of the area, especially
along the I-80 corridor and across western Nebraska. There is a
marginal risk of strong to severe thunderstorms across most of the
eastern plains east of I-25, but gusty winds look like the main
concern thus far with most of the activity occurring late in the
afternoon through late in the evening. Daytime temperatures will
mostly be in the 70s to low 80s ahead of the cold front.

For Friday, the cooler air will push into the region with high
temperatures back into the 60s, which is around 10 to 15 degrees
below normal. Portions of the western Nebraska panhandle may
briefly achieve highs in the low 70s before fropa. Models show a
cool and showery day under mostly cloudy skies. Can not rule out a
few elevated thunderstorms near the Colorado border.

.LONG TERM...(Saturday through next Wednesday)

Summary: Main focus will be on Saturday and Sunday time frame with
greater shower and thunderstorm likelihood while early to mid next
week looks drier and warmer. Hazards on Saturday and perhaps Sunday
could be pockets of heavy rainfall and a few strong thunderstorms.
Sunday is more conditional at this time depending on pattern
evolution and timing.

Weather Details: Quite active pattern to end the work week going
into the weekend with a large-scale trough over the Northern Plains
back across the Pacific Northwest per multi-model consensus. Several
vorticity maximums and embedded shorter wavelength troughs will
rotate about the parent trough across Wyoming. As a result, a
frontal boundary will shift near and/or bisect southeast Wyoming
late Friday into Saturday as the first shortwave troughs pivots
across north-central Wyoming. With broad synoptic lift and
isentropic upglide over-top the frontal zone, showers will likely
persist Friday night into early Saturday morning. Deeper H7-H5
southwest flow will occur by Saturday, bringing the frontal boundary
north as a warm front while also advecting higher theta-e air into
the region. With greater theta-e air comes greater instability and
coverage of showers and storms should increase Saturday afternoon
with added daytime heating. Not out of the question that some storms
could be strong and also have heavy rain in isolated areas. It
remains to early to pinpoint more favored areas of this possible
heavier rainfall.

Mid-range models diverge on Sunday with GFS much slower on trough
movement while ECMWF more progressive but has slowed vs. the
previous 18/12Z run. Latest operational GFS remains quite bullish on
more rain/storm chances Sunday but will temper these down until
greater mid-range agreement occurs.

For early to mid next week - Warmer and overall drier conditions
look to set up with shortwave ridging occurring over the central
Rockies. While some afternoon high terrain showers/storms could be
possible, coverage compared to the current stretch of wet weather
should be reduced by a good factor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM MDT Wed Jun 19 2019

Continued strong winds and isolated showers and thunderstorms
possible later this afternoon into the early evening. Based off
the latest HRRR strongest potential will be on the northern
counties with KCDR seeing more of the thunderstorm activity though
lingering storms may pass near from KCYS eastward. MVFR conditions
at the terminal may be possible with any storms over each site. Models
are also trending to stronger wind field aloft particularly at
KLAR to introduce overnight LLWS there.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Wed Jun 19 2019

Minimal fire weather concerns for the rest of this week and
through the weekend. Although daytime minimum relative humidities
have lowered to around 20 to 25 percent this afternoon across
Carbon county with winds gusting up to 40 mph, recent rainfall
and green fuels will greatly limit any concerns in that area
into Thursday.

&&

.HYDROLOGY...
Issued at 200 PM MDT Wed Jun 19 2019

Flood Warning for the North Platte River at Saratoga will remain
in effect until further notice. The slow rise to the river has
leveled out this afternoon with another brief rise expected late
tonight. The river should remain near flood stage over the next 36
hours before the next Pacific system moves into the area. Another
round of widespread rainfall, thunderstorms, and cooler
temperatures are expected. However, high elevation snow melt will
be limited this weekend due to temperatures near freezing along
with an additional chance for accumulating snow above 9000 feet.
So any flooding concerns around the upper North Platte, Encampment
river, and Laramie river will have to result from mostly moderate
to heavy rainfall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 6 PM MDT this evening through Thursday
     evening for WYZ110.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...JSA
AVIATION...WM
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 19, 6:32 AM MDT, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
632 AM MDT Wed Jun 19 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-201245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
632 AM MDT Wed Jun 19 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms with gusty winds will be possible this
afternoon and evening in the marginal risk area. Widespread severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-201245-
North Snowy Range Foothills-
632 AM MDT Wed Jun 19 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Watch Today through Thursday. Gusty winds will develop
this afternoon and evening with winds gusting to near 60 mph
possible. Light and High profile vehicles will be at an increased
risk of blow overs.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 19, 5:30 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT Wed Jun 19 2019

NEZ054-200015-
Kimball-
530 PM MDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KIMBALL COUNTY...

At 530 PM MDT, a strong thunderstorm was located near Oliver
Campground, or 11 miles west of Kimball, moving southeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.

This includes Interstate 80 in Nebraska between mile markers 3 and
27.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4121 10404 4136 10391 4116 10338 4113 10338
      4100 10349 4100 10371
TIME...MOT...LOC 2330Z 302DEG 35KT 4124 10388

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:48 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Jun 19, 7:22 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara38 min
Jun 19, 8:08 PM MDTTornado Warning Tornado observedCYSConverse, Niobrara37 min
Jun 19, 8:28 PM MDTTornado Warning Tornado observedCYSConverse, Niobrara32 min
Jun 19, 8:51 PM MDTTornado WarningCYSNiobrara39 min
Jun 19, 9:23 PM MDTTornado WarningCYSNiobrara52 min
Jun 19, 9:33 PM MDTSevere Thunderstorm WarningCYSNiobrara42 min
Jun 19, 11:08 PM MDTSevere Thunderstorm WarningCYSNiobrara39 min
Jun 19, 11:34 PM MDTSevere Thunderstorm WarningCYSNiobrara16 min
Jun 20, 2:59 PM MDTSpecial Weather StatementCYSLaramie31 min
Jun 20, 3:26 PM MDTSpecial Weather StatementCYSLaramie34 min
Jun 20, 5:13 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte47 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.